Lightning, Lincoln
- When
- August 27, 3:30 PM CST
- Where
- Lincoln County, 1.99 mi S of South Sioux Falls
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.492, -96.743
Lightning started a fire in the roof of a house.
Heavy rainfall of 3 to 8 inches in a few hours caused widespread flash flooding of streets, parks, ditches, homes and businesses, and other low areas in the central and southern parts of Sioux Falls, and just south of the city. Lightning strikes started fires in at least 3 houses during the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Heavy rainfall of 3 to 8 inches in a few hours caused widespread flash flooding of streets, parks, ditches, homes and businesses, and other low areas in the central and southern parts of Sioux Falls, and just south of the city. Lightning strikes started fires in at least 3 houses during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 2:09 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 309 PM CDT THU AUG 27 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 307 PM CDT THU AUG 27 2015 ACTIVE PERIOD TONIGHT WITH A SERIES OF SHORT WAVES MOVING ACROSS A VERY MOIST ENVIRONMENT. HAVE DEALT WITH SOME ISOLATED STORMS THAT HAVE PRODUCED A NARROW BAND OF OF RAINFALL OF 1-2 INCHES JUST SOUTH OF MARSHALL MINNESOTA. EXPECT THIS ACTIVITY TO SHIFT EAST OF THE AREA IN THE NEXT HOUR OR SO. HAVE SEEN SOME AT LEAST PARTIAL CLEARING ACROSS SOUTHEASTERN SOUTH DAKOTA ALLOWING TEMPERATURES TO WARM TO NEAR 80 DEGREES ALONG THE MISSOURI RIVER VALLEY. THIS HAS RESULTED IN SB CAPE VALUES INCREASING TO NEAR 2000 J/KG OF CAPE. AS THE INITIAL LEADING WAVE APPROACHES FROM THE SOUTH WEST...EXPECT DISCRETE CONVECTION TO DEVELOP AFTER 22Z ACROSS THE NEBRASKA/SOUTH DAKOTA BOARDER. WITH THE INITIAL CONVECTION...COULD SEE A FEW STORMS APPROACH MARGINALLY SEVERE CRITERIA WITH WIND AND HAIL AS THE PRIMARY THREATS. THE FOCUS THEREAFTER SHIFTS TOWARDS THE OVERNIGHT PERIOD AS VERY MOIST ENVIRONMENT REMAINS IN PLACE ACROSS THE FORECAST AREA. PRECIPITABLE WATER IS NEAR 2 INCHES ACROSS THE FORECAST AREA...NEAR CLIMATIC RECORD LEVELS. TALL THIN CAPE PROFILES WILL LIKELY PRODUCE VERY EFFICIENT RAIN PROCESSES ACROSS THE AREA. HAVE HEAVY RAIN MENTIONED ACROSS THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. CONCERNED ABOUT SECONDARY WAVE THAT IS EXPECTED SHIFT EASTWARD SOUTH OF THE INITIAL LEADING WAVE. THIS SYSTEM COULD DISRUPT INFLOW INTO THE COMPLEX OF STORMS...AND REDUCE AREAL EXTENT OF STRATIFORM REGION. THEREFORE THE HEAVY RAIN IS SOMEWHAT CONDITIONAL. GIVEN WE ARE EXPECTING A PROLONGED EVENT...WILL HAVE TO WATCH LOCATIONS FOR TRAINING AND THE POTENTIAL FOR RIVER FLOODING DOWNSTREAM. HAVE SQUASHED DIURNAL RANGE IN TERMS OF TEMPERATURES TONIGHT INTO TOMORROW WITH PRECIPITATION AND CLOUDS. FORCING SHIFTS EAST THROUGH THE AREA ON FRIDAY...BUT WITH SOUPY AIR LINGERING ACROSS THE EASTERN HALF OF THE FORECAST AREA...WILL LIKELY HAVE FAIR AMOUNT OF STRATUS LIMITING THE WARMING. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 307 PM CDT THU AUG 27 2015 RATHER QUIET CONDITIONS IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST. ONLY A FEW MINOR CONCERNS INTO THE MIDDLE OF NEXT WEEK...AS THE PATTERN GENERALLY SUGGESTS DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. ONE AREA TO MONITOR IS THE DEGREE OF STRATUS LINGERING OVER THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. MODELS TYPICALLY TOO AGGRESSIVE PUSHING THE CLOUD COVER EASTWARD. SOME SIGNS THAT EVEN IF STRATUS DOES SLIDE JUST AWAY FROM THE CWA AFTER MIDNIGHT...FOG COULD DEVELOP ON THE WESTERN FLANK AND LINGER INTO SATURDAY MORNING AS WINDS REMAIN LIGHT. THROUGH THE MIDDLE OF NEXT WEEK A BROAD RIDGE WILL DOMINATE THE EASTERN HALF OF THE CONUS...WITH TROUGHING CENTERED OVER THE PACIFIC NORTHWEST. THIS WILL KEEP THE AREA UNDER A WARMER SOUTHWESTERLY FLOW ALOFT. WOULD NOT BE IMPOSSIBLE TO SEE AN ISOLATED STORM EACH AFTERNOON AT PEAK HEATING...BUT FEEL CHANCES ARE FAR TOO LOW TO INCLUDE ATTM. TEMPERATURES WILL REACH THE MIDDLE 80S TO LOWER 90S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 101 PM CDT THU AUG 27 2015 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA INTO NORTHEAST NEBRASKA TONIGHT. SOME OF THESE STORMS COULD INITIALLY PRODUCE SOME HAIL AND WIND...BUT THE BIGGER CONCERN IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS EASTERN SOUTH DAKOTA INTO NORTHWEST IOWA. THIS MAY IMPACT THE KFSD TAF...WITH A GREATER IMPACT AT KSUX. LOWER CEILINGS WILL DEVELOP BEHIND THE THUNDERSTORM COMPLEX...AND CONTINUE THROUGH FRIDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...DUX AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 100 PM CDT THU AUG 27 2015 IAZ001>003-012>014-022-MNZ080-081-089-090-097-098-SDZ055-056-061- 062-067-281800- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA- MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-MOODY-MCCOOK- MINNEHAHA-LINCOLN SD- 100 PM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION TONIGHT. SEVERE STORMS ARE NOT EXPECTED... BUT RAINFALL AVERAGING FROM ONE TO TWO INCHES IS LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. IAZ020-021-031-032-NEZ013-014-SDZ050-057>060-063>066-068>071- 281800- PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-CLAY SD-UNION- 100 PM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON INTO THIS EVENING. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED THUNDERSTORM FROM VERY LATE AFTERNOON THROUGH AROUND MIDNIGHT MAY PRODUCE HAIL UP TO QUARTER SIZE OR WIND GUSTS UP TO 60 MPH. HEAVY RAINFALL WILL ALSO BE A THREAT FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS. RAINFALL AVERAGING FROM ONE TO TWO INCHES IS LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 5 PM AND MIDNIGHT. MNZ071-072-SDZ038>040-052>054-281800- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- MINER- 100 PM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...WITH A MUCH BETTER CHANCE FOR THUNDERSTORMS COMMENCING LATER THIS AFTERNOON. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sioux Falls radar (KFSD), 11 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
2 lightning, 2 flash flood. Local standard time, as filed.
Lightning started a fire in the roof of a house.
Lightning strikes on two houses near each other started small fires.
Heavy rainfall of 3 to 8 inches caused widespread flooding of streets, parking lots, parks, ditches, basements and ground floors of homes and businesses, and other low areas. Water several feet deep on roads stalled numerous vehicles. Several vehicles had to be abandoned, some of which became completely submerged. Windows, flooring, and walls in some of the flooded homes and businesses were damaged, causing additional flooding in the affected buildings. Some residents were displaced from their homes by the flooding. The area suffering the worst flooding was in the southwestern corner of Sioux Falls, between 41st and 57th Streets, including the Empire Mall area. The flash flooding included a brief rise in the Big Sioux River at Western Avenue to 3 feet above flood stage.
Heavy rainfall of 3 to 5 inches caused flooding of streets with water a foot deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598581, 598582, 598493, 598496.